The Annals of Statistics

Quasi-maximum-likelihood estimation in conditionally heteroscedastic time series: A stochastic recurrence equations approach

Daniel Straumann and Thomas Mikosch

Full-text: Open access


This paper studies the quasi-maximum-likelihood estimator (QMLE) in a general conditionally heteroscedastic time series model of multiplicative form Xt=σtZt, where the unobservable volatility σt is a parametric function of (Xt−1, …, Xtp, σt−1, …, σtq) for some p, q≥0, and (Zt) is standardized i.i.d. noise. We assume that these models are solutions to stochastic recurrence equations which satisfy a contraction (random Lipschitz coefficient) property. These assumptions are satisfied for the popular GARCH, asymmetric GARCH and exponential GARCH processes. Exploiting the contraction property, we give conditions for the existence and uniqueness of a strictly stationary solution (Xt) to the stochastic recurrence equation and establish consistency and asymptotic normality of the QMLE. We also discuss the problem of invertibility of such time series models.

Article information

Ann. Statist., Volume 34, Number 5 (2006), 2449-2495.

First available in Project Euclid: 23 January 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H25: Random operators and equations [See also 47B80]
Secondary: 62F10: Point estimation 62F12: Asymptotic properties of estimators 62M05: Markov processes: estimation 62M10: Time series, auto-correlation, regression, etc. [See also 91B84] 91B84: Economic time series analysis [See also 62M10]

Stochastic recurrence equation conditionally heteroscedastic time series GARCH asymmetric GARCH exponential GARCH EGARCH stationarity invertibility quasi-maximum-likelihood estimation consistency asymptotic normality


Straumann, Daniel; Mikosch, Thomas. Quasi-maximum-likelihood estimation in conditionally heteroscedastic time series: A stochastic recurrence equations approach. Ann. Statist. 34 (2006), no. 5, 2449--2495. doi:10.1214/009053606000000803.

Export citation


  • Berkes, I. and Horváth, L. (2003). The rate of consistency of the quasi-maximum likelihood estimator. Statist. Probab. Lett. 61 133--143.
  • Berkes, I., Horváth, L. and Kokoszka, P. (2003). GARCH processes: Structure and estimation. Bernoulli 9 201--227.
  • Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • Bollerslev, T. (1986). Generalized autoregressive conditional heteroskedasticity. J. Econometrics 31 307--327.
  • Bougerol, P. (1993). Kalman filtering with random coefficients and contractions. SIAM J. Control Optim. 31 942--959.
  • Bougerol, P. and Picard, N. (1992). Stationarity of GARCH processes and of some nonnegative time series. J. Econometrics 52 115--127.
  • Boussama, F. (1998). Ergodicité, mélange et estimation dans les modèles GARCH. Ph.D. dissertation, Univ. Paris VII.
  • Boussama, F. (2000). Normalité asymptotique de l'estimateur du pseudo-maximum de vraisemblance d'un modèle GARCH. C. R. Acad. Sci. Paris Sér. I Math. 331 81--84.
  • Brandt, A. (1986). The stochastic equation $Y_n+1=A_nY_n+B_n$ with stationary coefficients. Adv. in Appl. Probab. 18 211--220.
  • Breidt, F. J., Davis, R. A. and Trindade, A. (2001). Least absolute deviation estimation for all-pass time series models. Ann. Statist. 29 919--946.
  • Brockwell, P. and Davis, R. A. (1991). Time Series: Theory and Methods. Springer, New York.
  • Comte, F. and Lieberman, O. (2003). Asymptotic theory for multivariate GARCH processes. J. Multivariate Anal. 84 61--84.
  • Davis, R. A. and Dunsmuir, W. (1996). Maximum likelihood estimation for MA(1) processes with a root on or near the unit circle. Econometric Theory 12 1--29.
  • Ding, Z., Granger, C. W. J. and Engle, R. (1993). A long memory property of stock market returns and a new model. J. Empirical Finance 1 83--106.
  • Francq, C. and Zakoïan, J.-M. (2004). Maximum likelihood estimation of pure GARCH and ARMA--GARCH processes. Bernoulli 10 605--637.
  • Granger, C. W. J. and Andersen, A. (1978/79). On the invertibility of time series models. Stochastic Process. Appl. 8 87--92.
  • Hall, P. and Yao, Q. (2003). Inference in ARCH and GARCH models with heavy-tailed errors. Econometrica 71 285--317.
  • Hannan, E. J. (1973). The asymptotic theory of linear time-series models. J. Appl. Probab. 10 130--145. [Correction 10 913.]
  • Jeantheau, T. (1998). Strong consistency of estimators for multivariate ARCH models. Econometric Theory 14 70--86.
  • Krengel, U. (1985). Ergodic Theorems. de Gruyter, Berlin.
  • Lang, S. (1969). Analysis II. Addison--Wesley, Reading, MA.
  • Lee, S. and Hansen, B. (1994). Asymptotic theory for the GARCH$(1,1)$ quasi-maximum likelihood estimator. Econometric Theory 10 29--52.
  • Lumsdaine, R. (1995). Finite-sample properties of the maximum likelihood estimator in GARCH$(1,1)$ and IGARCH$(1,1)$ models: A Monte Carlo investigation. J. Bus. Econom. Statist. 13 1--10.
  • Lumsdaine, R. (1996). Consistency and asymptotic normality of the quasi-maximum likelihood estimator in IGARCH$(1,1)$ and covariance stationary GARCH$(1,1)$ models. Econometrica 64 575--596.
  • Mikosch, T. and Straumann, D. (2006). Stable limits of martingale transforms with application to the estimation of GARCH parameters. Ann. Statist. 34 493--522.
  • Nelson, D. (1990). Stationarity and persistence in the GARCH$(1,1)$ model. Econometric Theory 6 318--334.
  • Nelson, D. (1991). Conditional heteroskedasticity in asset returns: A new approach. Econometrica 59 347--370.
  • Pfanzagl, J. (1969). On the measurability and consistency of minimum contrast estimates. Metrika 14 249--272.
  • Ranga Rao, R. (1962). Relations between weak and uniform convergence of measures with applications. Ann. Math. Statist. 33 659--680.
  • Shephard, N. (1996). Statistical aspects of ARCH and stochastic volatility. In Time Series Models in Econometrics, Finance and Other Fields (D. R. Cox, D. Hinkley and O. E. Barndorff-Nielsen, eds.) 1--67. Chapman and Hall, London.
  • Straumann, D. (2005). Estimation in Conditionally Heteroscedastic Time Series Models. Lecture Notes in Statist. 181. Springer, Berlin.
  • Wald, A. (1949). Note on the consistency of the maximum likelihood estimate. Ann. Math. Statist. 20 595--601.
  • Zakoïan, J.-M. (1994). Threshold heteroscedastic models. J. Econom. Dynam. Control 18 931--955.